Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 242, NWS Dodge City, KS

August 5, 2013Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2013, 5:14 PM CDT for Lane County, Ness County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2013, 5:14 PM CDT (22:14 UTC)
Expired
Aug 5, 2013, 6:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:18 PM CDTTSTM WND GST 655 N Dighton, KSALSO PEA SIZED HAIL...VERY HEAVY RAIN...AND VISIBILITIES LESS THAN A QUARTER OF A MILE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS53 KDDC 052214
SVRDDC
KSC101-135-052300-
/O.NEW.KDDC.SV.W.0242.130805T2214Z-130805T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS...
  WESTERN NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIGHTON...
  AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  DIGHTON...UTICA...ALAMOTA...ARNOLD AND BEELER.

THIS REPLACES THE PREVIOUS WARNING FOR SCOTT AND LANE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9999 3827 9999 3827 10065 3871 10066
      3871 10032
TIME...MOT...LOC 2213Z 314DEG 25KT 3852 10045

HAIL...1.00IN
WIND...70MPH

$$

SUGDEN
2 follow-up statements
439 
WWUS53 KDDC 052238
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT MON AUG 5 2013

KSC101-135-052300-
/O.CON.KDDC.SV.W.0242.000000T0000Z-130805T2300Z/
NESS KS-LANE KS-
538 PM CDT MON AUG 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LANE AND WESTERN NESS COUNTIES UNTIL 600 PM CDT...

AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALAMOTA...AND
MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
BEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3844 10058 3851 10053 3858 10047 3863 10039
      3866 10034 3869 10027 3869 9999 3827 9999
      3827 10065
TIME...MOT...LOC 2238Z 314DEG 25KT 3840 10029

HAIL...1.00IN
WIND...70MPH

$$

SUGDEN
934 
WWUS53 KDDC 052252
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT MON AUG 5 2013

KSC101-135-052302-
/O.EXP.KDDC.SV.W.0242.000000T0000Z-130805T2300Z/
NESS KS-LANE KS-
552 PM CDT MON AUG 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANE AND WESTERN
NESS COUNTIES WILL EXPIRE AT 600 PM CDT/500 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3844 10058 3851 10053 3858 10047 3863 10039
      3866 10034 3869 10027 3869 9999 3827 9999
      3827 10065
TIME...MOT...LOC 2252Z 314DEG 25KT 3833 10020

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:58 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 1:58 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT Mon Aug 5 2013

...Updated for the long term discussion...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 123 PM CDT MON AUG 5 2013

The weather pattern tonight through tomorrow will generally consist
of an upper level high positioned across the Southern Plains and
Lower Mississippi Valley with a strong southeast sloping jet across
Nebraska and the Northern Plains. Weak shortwaves are progged to
move around this high and enhance lift across the Central Plains.
Mid levels of the atmosphere will be fairly moist with winds
generally from the west to southwest. A frontal boundary will be
found at the surface throughout the short term period with dewpoints
remaining in the 60s to lower 70s. Winds tonight will generally be
from the south to southeast becoming light and variable tomorrow.
This boundary will be the focal point where thunderstorms are
expected to form this afternoon. These thunderstorms may become
severe across west central and central Kansas late this afternoon
into the evening with large hail and damaging winds being the main
concern. Scattered thunderstorms are expected to continue into the
overnight then decrease in coverage after midnight. Areas of fog
will be possible once again after midnight due to the light winds
and ample moisture at the surface. Any fog that does develop should
dissipate by late morning leaving partly cloudy skies and dry
conditions through mid afternoon. Another chance of thunderstorms
will be possible late tomorrow afternoon into the evening as the
frontal boundary becomes stationary across western Kansas. Lows
tonight are expected to range from the mid 60s across west central
Kansas to mid 70s across south central Kansas. Highs tomorrow are
forecasted to range from the lower 90s across west central Kansas to
near 100 across the KS/OK border.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 145 PM CDT MON AUG 5 2013

Tuesday night will see an upper wave eject eastward from an
approaching larger upper wave, bringing storm chances to all of
western Kansas. The precipitation chances for Tuesday night will
then increase from the 30 percent chance near sundown Tuesday to 50
percent chance range by midnight.  There will be a 30 percent
chance for rain east and 20 percent chance west Wednesday morning,
but as a warm front moves north toward the Oklahoma and Kansas
border late in the day Wednesday, the southern part of our
forecast area will be in the 50 percent range for thunderstorms.
That upper wave crosses into Kansas late Wednesday, and it appears
we could be in for some more heavy downpours Wednesday night, and
possible severe thunderstorms. The pops are in the 50 to 60 percent likely
range Wednesday night, and as said previously, the potential for
heavy rain will need to be watched out for, as well a the
potential for areal or even flash flooding. A flood watch could
be needed for Wednesday night. That decision could be made
tomorrow, or even later, using rainfall amounts from tonight as
input information.  Tuesday still looks warm with the abundant low
level warmth sneaking back north behind a warm front. Highs
Tuesday should range from the lower 90s near Hays to the 100-103F
degree range along the Oklahoma border. The warm front will sink
back south as cold front early Wednesday, and highs will be
significantly cooler in the upper 70s northwest of a line from
Wakeeney to Johnson City, and range up to the middle 80s southeast
of a line from Pratt to Meade.  Thursday will be very similar to
Wednesday, temperature-wise, but with perhaps less wind. The upper
wave will continue to move across southwestern Kansas Thursday,
and thunderstorms will still be a possibility, with chance pops
across my eastern sections of the forecast area, and 20 to 30 pops
in the west.  Minimum temperatures Wed and Thu will average in the
middle to upper 60s.

Further down the forecast, for Friday through Monday, the upper high
pressure to our south will become more west to east oriented as a
ridge, and the high pressure center will migrate toward the Gulf
states. This will allow for the central plains to be in a more of
a northwesterly to zonal flow. Short waves will easily pass
through the plains in this flow pattern. Chances for
thunderstorms will exist each afternoon and early night period,
from Friday through Monday. The rain chances will be in the west
Friday, our northwest Friday night, and increase into the 30 to 40
percent range Saturday across all of our forecast area. A warm
front will advance north early Sunday, and 20 to 30 percent rain
chances will shift northward and eastward Sunday afternoon, and
then cover all of southwestern Kansas Sunday night and Monday.

Friday will see some moderation in max temps, ranging from 83F
degrees in Hays and WAKEENEY to 87F degrees in the the Medicine Loge
area.  Daily temperatures will slowly rise through Sunday and then
level off.  Sunday and Monday temperatures should be in the upper
80s to around 90F degrees north of I-70, and in the middle 90s along
the Oklahoma line.  Minimum temperatures will basically be in the
middle to upper 60s Friday and Saturday, and a little warmer in the
upper 60s to middle 70s both Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1212 PM CDT MON AUG 5 2013

VFR conditions will prevail across the TAF sites this afternoon with
a few high clouds AA100. Winds will generally be light and
variable. A chance of thunderstorms is possible this evening with
southeast winds at 5 to 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  67  84 /  50  30  50  40
GCK  69  95  66  82 /  50  30  50  40
EHA  70  98  65  81 /  40  30  30  40
LBL  72 100  67  83 /  40  30  40  40
HYS  70  92  68  80 /  90  40  40  40
P28  73  99  72  86 /  40  30  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 5, 4:50 AM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT MON AUG 5 2013

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT MON AUG 5 2013 /350 AM MDT MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS, HAIL TO GOLFBALL
SIZE, FREQUENT CLOUD TO GROUND LIGHTING, HEAVY RAIN AND LOCALIZED
FLASH FLOODING ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY FOR
THE REMAINDER OF THE WORK WEEK. AT THIS TIME IT APPEARS THE BETTER
PROBABILITY FOR SEVERE WEATHER WILL OCCUR BETWEEN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. PERIODS OF HEAVY RAIN, HAIL AND STRONG
GUSTY WINDS WILL BE THE MAIN HAZARD FROM THESE FROM THESE STORMS MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Local storm report, Aug 5, 4:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     5 E SCOTT STATE LAKE    38.69N 100.83W
08/05/2013  E60 MPH          SCOTT              KS   PUBLIC

&&

SUGDEN
Local storm report, Aug 5, 5:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     3 N HEALY               38.65N 100.62W
08/05/2013  E60 MPH          LANE               KS   PUBLIC

&&

SUGDEN
Local storm report, Aug 5, 5:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     HEALY                   38.60N 100.62W
08/05/2013  E60 MPH          LANE               KS   EMERGENCY MNGR

            ALSO PEA SIZED HAIL AND SMALL TREE DAMAGE

&&

WHOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:50 PM CDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more11 hr
Aug 5, 4:14 PM CDTSevere Thunderstorm WarningDDCScott61 min
Aug 5, 4:46 PM CDTSevere Thunderstorm WarningDDCLane, Scott44 min
Aug 5, 5:36 PM CDTFlash Flood WarningDDCLane, Ness114 min
Aug 5, 5:41 PM CDTSpecial Weather StatementDDCClark49 min
Aug 5, 5:49 PM CDTSevere Thunderstorm WarningDDCClark, Comanche41 min
Aug 5, 5:50 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness55 min
Aug 5, 6:20 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche55 min
Aug 5, 6:28 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa62 min
Aug 5, 6:35 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.